« Go back to issue 44(3) summary

Severe orthostatic hypotension after adding low-dose aripiprazole to clozapine

Yun-Shih Lin1,2, Pei-Shen Ho2, Chih-Sung Liang2,3

1 Department of Psychiatry, Kaohsiung Armed Forces General Hospital, Kaohsiung city, Taiwan, ROC.

2 Department of Psychiatry, Beitou Branch, Tri-Service General Hospital, National Defense Medical Center, Taipei, Taiwan, ROC.

3 Graduate Institute of Medical Sciences, National Defense Medical Center, Taipei, Taiwan, ROC.

Received: 12/31/2016 – Accepted: 5/10/2017

DOI: 10.1590/0101-60830000000125

Address for correspondence: Chih-Sung Liang. Department of Psychiatry, Beitou Branch, Tri-Service General Hospital, National Defense Medical Center, Taipei, Taiwan, ROC; Graduate Institute of Medical Sciences, National Defense Medical Center, Taipei, Taiwan, ROC. No.60, Xinmin Road, Beitou District, Taipei City 112, Taiwan, ROC. Tel: +886-2-2895-9808; Fax: +886-2-2895-7633. E-mail: lcsyfw@gmail.com

Lin YS et al. / Arch Clin Psychiatry. 2017;44(3):84

Dear Editor,

Antipsychotics can cause orthostatic hypotension (OH) by blocking adrenergic receptors1. OH is easily under-recognized as it can be asymptomatic. In clinical practice, combination treatment of two or more antipsychotics is common; however, little attention has been paid to OH in this scenario. Here, we presented a patient who developed severe OH after adding aripiprazole 5 mg/d to clozapine 400 mg/d.

A 33-year-old man with a 15-year history of schizophrenia presented because of severe auditory hallucination and persecutory delusion. After admission, the dose of clozapine was gradually increased to 400 mg/day, and the psychotic symptoms were improved. Over the following 4 weeks, the patient still exhibited negative symptoms, including alogia, avolition, asociality, and poor self-care. Aripiprazole 5 mg/day was added, and the negative symptoms were improved. However, 2 weeks later, the patient fell down twice on a sudden rise from supine position. Physical and neurological examinations and the results of laboratory tests were negative. Notably, the lying-to-standing orthostatic test caused a remarkable change in blood pressure (BP). The patient showed 118/83 mmHg with pulse rate (PR) 90 beats per minute (bpm) in supine position and 70/36 mmHg with PR 122 bpm in standing position. Aripiprazole was discontinued, and the OH was relieved. After careful consideration of the risks and benefits, aripiprazole 5 mg/d was added again. However, OH recurred 2 weeks later. Therefore, aripiprazole was switched to escitalopram, and OH did not recur.

OH is defined as a drop in BP (> 20/10 mmHg) within in 3 minutes of standing. The OH is associated with aripiprazole because of the temporal relationship between its occurrence and the commencement of aripiprazole, its resolution upon aripirazole discontinuation, and its recurrence with aripiprazole rechallenge. An animal study suggested that both clozapine and aripiprazole could block α1 adrenoceptors, while the potential to cause OH is higher in clozapine2. There are few data addressing OH under the combination therapy of aripiprazole and clozapine. A review article reported no pharmacokinetic interaction between aripiprazole and clozapine3. Considering the pharmacodynamics, aripiprazole and clozapine might act together to antagonize the α1 receptors, thereby increasing the risk of OH. Moreover, 5-hydroxytryptamine 2A (5-HT2A) antagonism could induce vasodilation4, and central 5-HT1A stimulation could produce hypotension and bradycardia5. Being a 5-HT2A antagonist and a 5-HT1A partial agonist, aripiprazole may increase the risk of OH.

In this case, the combination of aripiprazole and clozapine increased the risk of OH that was considered to be principally related to clozapine. However, the patient did not develop OH under high-dose clozapine treatment (400 mg/d). We suggest that the high-dose clozapine treatment have primed his vulnerability to OH. Therefore, even though the dose of add-on aripiprazole was low (5 mg/d), it increased the extent of α1 antagonism, negatively affecting the vascular smooth muscle cells’ postsynaptic α1-adrenergic vasoconstriction.

Adverse effects occurring during the combination of two or more antipsychotic treatment is an under-recognized area. Our case reminds clinicians that several potential adverse effects may occur during antipsychotic combination treatment, even though the dose of add-on antipsychotic drug is relatively low.

Disclosure statement

The authors report no conflicts of interest.

Acknowledgement

None.

References

  1. Leung JY, Barr AM, Procyshyn RM, Honer WG, Pang CC. Cardiovascular side-effects of antipsychotic drugs: the role of the autonomic nervous system. Pharmacol Ther. 2012;135(2):11322.
  2. Nourian Z, Mow T, Muftic D, Burek S, Pedersen ML, Matz J, et al. Orthostatic hypotensive effect of antipsychotic drugs in Wistar rats by in vivo and in vitro studies of alpha1-adrenoceptor function. Psychopharmacology (Berl). 2008;199(1):1527.
  3. Englisch S, Zink M. Combined antipsychotic treatment involving clozapine and aripiprazole. Prog Neuropsychopharmacol Biol Psychiatry. 2008;32(6):138692.
  4. Nagatomo T, Rashid M, Abul Muntasir H, Komiyama T. Functions of 5-HT2A receptor and its antagonists in the cardiovascular system. Pharmacol Ther. 2004;104(1):59-81.
  5. Helke CJ, McDonald CH, Phillips ET. Hypotensive effects of 5-HT1A receptor activation: ventral medullary sites and mechanisms of action in the rat. J Auton Nerv Syst. 1993;42(2):17788.